Alert archive / Vermont / Special Weather Statements in 2021
Special Weather Statement, NWS Albany, NY
NWS Albany, NY issued this special weather statement at Jan 22, 2021, 5:33 PM EST for Windham County, Vermont. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 22, 2021, 5:33 PM EST (22:33 UTC)
- Expired
- Jan 22, 2021, 6:15 PM EST
- In force
- 42 min
- Issued by
- NWS Albany, NY
County Windham County, VT
The radar
The Albany radar (KENX), 127 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
380
WWUS81 KALY 222233
SPSALY
Special Weather Statement
National Weather Service Albany NY
533 PM EST Fri Jan 22 2021
VTZ013>015-222315-
Eastern Windham-Western Windham-Bennington-
533 PM EST Fri Jan 22 2021
...A BRIEF HEAVY SNOW SHOWER WILL AFFECT SOUTHEASTERN BENNINGTON AND
WINDHAM COUNTIES...
At 530 PM EST, a snow shower with a brief burst of moderate to heavy
snowfall was located near West Wardsboro, or near Stratton, moving
east at 25 mph.
Locations impacted include...
Brattleboro, Townshend, Stratton, Putney, Wilmington, Saxtons River,
Newfane, West Wardsboro, Rockingham, Dover, Marlboro, Jamaica,
Wardsboro, Grafton, Brookline, Athens, Searsburg, Somerset, Wardsboro
Center and Goose City.
Visibilities will drop quickly to a half to quarter of a mile in
this snow showers with some wind gusts around 20 mph. A quick
dusting to inch of snowfall is possible especially over the higher
terrain.
Icy roads are possible as the snow melts on the roads
then quickly refreezes.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4297 7249 4296 7252 4295 7253 4294 7253
4292 7252 4291 7253 4290 7253 4288 7255
4286 7256 4282 7299 4311 7304 4321 7248
TIME...MOT...LOC 2230Z 254DEG 22KT 4298 7290
$$
TAWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jan 22, 3:45 PM EST, 1 hour 48 minutes earlier.
Area forecast discussion, Jan 22, 3:45 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 345 PM EST Fri Jan 22 2021 .SYNOPSIS... A cold front will cross the area this evening bringing snow showers and snow squalls along with breezy conditions which may result in localized blowing snow and hazardous travel conditions. Saturday looks to be cold and blustery with a few snow showers or flurries. Continued below normal temperatures are forecast for Sunday with sunny skies and diminishing winds. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... As of 345 PM EST, cold front is crossing the forecast area and extends along a northeast to southwest line from the New York - Vermont border to Hudson and then southwest on to just west of Monticello. With a moist unstable atmosphere, the higher terrain areas east and west of the Hudson Valley are seeing some light to moderate upslope snow and snow showers associated with the front and cold advection. For late this afternoon, expecting continuing snow showers and possible squalls along the cold front into the evening. Temperatures have reached maxes for the day and will fall the remainder of the day. && .SHORT TERM /7 PM THIS EVENING THROUGH SUNDAY NIGHT/... Snow shower activity diminishes this evening as the cold front moves east of the area. Lake effect snow shower activity develops in the western Mohawk Valley while some upslope snow in the southern Adirondacks, Rensselaer Plateau, southern Green Mountains and Berkshires will gradually decrease. Partial clearing outside of the snow shower activity. Northwest winds are likely to be gusty through the night. Colder and continued gusty winds with noticeable wind chills Saturday. Saturday morning another cold front, the leading edge of the cold pool, drops across the area from north to south with clouds. There may be snow showers across most of the area with this feature, but confidence was low enough that we kept POPs out of all but the western part of the forecast area - mainly the upslope areas. The afternoon should see clearing, but even with the increasing sun and gusty winds, highs in the 20s but near 30 mid Hudson Valley and teens in higher terrain. Winds become more northwest, shifting any lake effect snow shower activity into the Schoharie Valley and eastern Catskills. Gusty winds continue Saturday night and with temperatures falling into the single numbers to around 10 but below zero in northern areas, wind chills will drop well below zero. Wind chills in the southern Adirondacks will approach 25 below. Wind chill advisories may be needed Saturday night for northern Herkimer and Hamilton Counties. Higher elevations of northern Warren County and the southern Green Mountains may also see wind chills in the -20 to -25F range. Sunny Sunday with perhaps some high clouds beginning to filter into our region in the afternoon. Still breezy early with northwest winds diminishing later and highs in the 20s to around 30 but teens to near 20 higher terrain. && .LONG TERM /MONDAY THROUGH THURSDAY/... Much of the long term period will feature below normal temperatures and below normal precipitation. The period starts out on Monday with a ridge extending SE into our area from an area of high pressure over central Quebec. This will result in continued cold/dry conditions, with a slight northerly breeze. Dry conditions should prevail across most of the area through Monday evening, with a continued light northerly flow. Will start to mention chances for snow developing late Monday night into Tuesday morning as isentropic lift increases ahead of an eastward advancing cyclone moving into the Ohio Valley. At this time, it looks like from around I-90 southward based on the latest guidance which has come into better agreement. Will mention likely pops for areas well south of Albany on Tuesday, which is when the strongest isentropic lift looks to occur. The primary surface cyclone is expected to weaken as it crosses the Appalachians, so at this time only light accumulations are forecast. Again, best chance should be for areas south of Albany. In wake of this system, cold and dry conditions should then prevail Tuesday night through Wednesday as our area will be under the influence of strong surface ridging building southward from Canada. Will have to watch a strong upper level trough moving eastward through the southern Appalachians Thursday into Thursday night. This system may spawn a significant cyclone near the SE coast. At this time, all main sources of guidance keep any precip with this system well south of our region. Should this system remain to our south, it will continued cold/dry with northerly flow into Friday. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... VFR conditions in place right now except PSF where ceilings continue to hover near 3kft. Scattered snow showers and possible snow squalls continue to track down the Mohawk Valley and look to be in the vicinity of TAF sites between 18 UTC and 23 UTC this afternoon. Ceilings during any snow shower or squall could become MVFR with IFR visibility. Should a stronger squall impact any of the sites, brief IFR ceilings or LIFR visibility cannot be ruled out. A sharp wind shift to the west - northwest is also expected during this time period with wind gusts reaching up to 25-30kts possible. After 00 UTC, snow showers and squalls should exit the region resulting in improving visibility and ceilings back to VFR levels. West-northwest winds will stay sustained around 10kts through the night. A secondary arctic front is expected tonight around 03-06 UTC which may result in reduced MVFR ceilings. Some additional flurries or snow showers are possible towards 09 - 12 UTC as well; however, given the low confidence, we did not lower visibilities and only show SCT ceilings and VCSH to indicate snow shower potential. Winds during this period should also shift to the northwest (~330 degrees) and stay sustained around 10kts. Wind gusts increase as peak heating returns Saturday morning by 15 UTC with gusts to 15-25kts through the end of the TAF period. Outlook... Saturday Night: No Operational Impact. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. Sunday Night: No Operational Impact. NO SIG WX. Monday: No Operational Impact. NO SIG WX. Monday Night: Moderate Operational Impact. Chance of SN. Tuesday: Moderate Operational Impact. Chance of SN. Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: No Operational Impact. NO SIG WX. && .HYDROLOGY... No widespread hydrological issues are expected during the next week. A few periods of light snow and lake effect snow are possible which will have little impact on the rivers. Cold temperatures will persist through next week. Cold air will support river and lake ice development. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...SND NEAR TERM...SND SHORT TERM...SND LONG TERM...JPV AVIATION...Speciale HYDROLOGY...SND
Hazardous weather outlook, Jan 22, 3:57 PM EST, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 357 PM EST Fri Jan 22 2021 CTZ001-013-MAZ001-025-NYZ038>041-043-047>054-058>061-063>066- 082>084-VTZ015-231200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Northern Saratoga-Northern Washington-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer- Eastern Rensselaer-Western Greene-Eastern Greene-Western Columbia- Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess- Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Eastern Windham- 357 PM EST Fri Jan 22 2021 This Hazardous Weather Outlook is for portions of northwestern Connecticut, western Massachusetts and eastern New York except for the southern Adirondacks. .DAY ONE...This Afternoon and Tonight Snow showers and some heavier snow squalls are possible into the early evening hours. Rapid deterioration in visibility associated with brief heavy snow and gusty winds will occur within any snow squalls. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York, while following local, state and CDC guidelines. NYZ032-033-042-VTZ013-014-231200- Northern Herkimer-Hamilton-Northern Warren-Bennington- Western Windham- 357 PM EST Fri Jan 22 2021 This Hazardous Weather Outlook is for the southern Adirondacks in New York, and the higher elevations of southern Vermont. .DAY ONE...This Afternoon and Tonight Snow showers and some heavier snow squalls are possible into the early evening hours. Rapid deterioration in visibility associated with brief heavy snow and gusty winds will occur within any snow squalls. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Wind chill values may fall into the minus 20 to 25F range on Saturday night. If this looks more likely, wind chill advisories will be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York, while following local, state and CDC guidelines.
In the hours before
Special weather statement, Jan 22, 4:29 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Albany NY
429 PM EST Fri Jan 22 2021
NYZ084-VTZ013-222200-
Southern Washington-Bennington-
429 PM EST Fri Jan 22 2021
...A SNOW SQUALL WILL AFFECT SOUTHEASTERN WASHINGTON AND SOUTHWESTERN
BENNINGTON COUNTIES...
At 428 PM EST, a snow squall was located over Cambridge, or 7 miles
south of Salem, moving east at 30 mph.
Locations impacted include...
Bennington, Arlington, Shaftsbury, Cambridge, White Creek, North
Bennington, Woodford, Old Bennington, Glastenbury, White Creek
Station, Center White Creek, Paper Mill Village, Sodom, Battenville,
Chiselville, Post Corners, South Shaftsbury, Rexleigh, East Arlington
and Eagleville.
Visibilities will drop quickly to less than a quarter of a mile in
this squall with some wind gusts around 20 mph. A quick dusting to
half inch of snowfall is possible.
Icy roads are possible as the snow melts on the roads then quickly
refreezes.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4282 7305 4291 7328 4294 7328 4294 7337
4300 7350 4317 7341 4309 7300 4293 7301
4293 7299
TIME...MOT...LOC 2128Z 291DEG 24KT 4306 7336
TAWLocal storm report, Jan 22, 4:33 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
433 PM EST FRI JAN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM SNOW RICHMONDVILLE 42.63N 74.59W
01/22/2021 M2.0 INCH SCHOHARIE NY WEATHERNET6
WEATHERNET6
&&
EVENT NUMBER ALY2100762
TAWSpecial weather statement, Jan 22, 4:57 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Albany NY
457 PM EST Fri Jan 22 2021
NYZ058-059-063-064-222230-
Western Ulster-Eastern Greene-Western Greene-Eastern Ulster-
457 PM EST Fri Jan 22 2021
...A LINE OF SNOW SHOWERS WITH EMBEDDED SNOW SQUALLS WILL AFFECT
NORTHWESTERN ULSTER AND GREENE COUNTIES...
At 453 PM EST, snow showers with embedded snow squalls was located
along a line extending from near Preston-Potter Hollow to near
Fleischmanns to 8 miles northeast of Hazel. Movement was east at 30
mph.
Locations impacted include...
Hunter, Windham, Woodland Valley Campground, Phoenicia, Mount
Tremper, Lanesville, North-South Lake Campground, Cairo, Shandaken,
Durham, Ashland, Jewett, Lexington, Tannersville, Manorville,
Maplecrest, Oliverea, Round Top, Result and Earlton.
Visibilities will drop quickly to less than a quarter of a mile in
this squall with some wind gusts around 20 mph. A quick dusting to
half inch of snowfall is possible.
Icy roads are possible as the snow melts on the roads then quickly
refreezes.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4212 7456 4214 7454 4215 7452 4214 7450
4217 7446 4217 7445 4218 7448 4236 7428
4238 7425 4239 7425 4240 7424 4245 7382
4217 7391 4196 7441 4196 7466 4202 7478
TIME...MOT...LOC 2153Z 262DEG 25KT 4238 7421 4216 7442 4202 7479
TAWLocal storm report, Jan 22, 5:03 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
503 PM EST FRI JAN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM SNOW LANDGROVE 43.29N 72.84W
01/22/2021 M4.2 INCH BENNINGTON VT WEATHERNET6
WEATHERNET6
0445 PM SNOW CHARLOTTEVILLE 42.52N 74.70W
01/22/2021 M1.0 INCH SCHOHARIE NY WEATHERNET6
WEATHERNET6
0456 PM SNOW BECKET 42.26N 73.12W
01/22/2021 M1.5 INCH BERKSHIRE MA WEATHERNET6
WEATHERNET6
&&
EVENT NUMBER ALY2100763
EVENT NUMBER ALY2100764
EVENT NUMBER ALY2100765
JPVSpecial weather statement, Jan 22, 5:28 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Albany NY
528 PM EST Fri Jan 22 2021
MAZ025-222300-
Southern Berkshire-
528 PM EST Fri Jan 22 2021
...A BRIEF HEAVY SNOW SHOWER WILL AFFECT SOUTHEASTERN BERKSHIRE
COUNTY...
At 526 PM EST, a snow shower with a brief burst of moderate to heavy
snowfall was located near Sandisfield, or 7 miles east of Great
Barrington, moving east at 25 mph.
Locations impacted include...
Otis, Sandisfield, New Marlborough, Monterey, Tyringham, Otis Wood
Lanes, Hartsville, New Boston, Algerie Four Corners, Bonny Rigg
Corners, North Otis, Montville, Hephzibah Heights, Becket Center,
Southfield, West New Boston, West Becket, East Otis, Cold Spring and
West Otis.
Visibilities will drop quickly to a half to quarter of a mile in
this snow showers with some wind gusts around 20 mph. A quick
dusting to half inch of snowfall is possible.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4215 7303 4215 7307 4212 7306 4211 7307
4209 7307 4207 7327 4224 7334 4233 7306
4231 7303 4231 7300 4225 7300
TIME...MOT...LOC 2226Z 254DEG 22KT 4218 7321
TAWSpecial weather statement, Jan 22, 5:33 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
533 PM EST Fri Jan 22 2021
VTZ013>015-222315-
Eastern Windham-Western Windham-Bennington-
533 PM EST Fri Jan 22 2021
...A BRIEF HEAVY SNOW SHOWER WILL AFFECT SOUTHEASTERN BENNINGTON AND
WINDHAM COUNTIES...
At 530 PM EST, a snow shower with a brief burst of moderate to heavy
snowfall was located near West Wardsboro, or near Stratton, moving
east at 25 mph.
Locations impacted include...
Brattleboro, Townshend, Stratton, Putney, Wilmington, Saxtons River,
Newfane, West Wardsboro, Rockingham, Dover, Marlboro, Jamaica,
Wardsboro, Grafton, Brookline, Athens, Searsburg, Somerset, Wardsboro
Center and Goose City.
Visibilities will drop quickly to a half to quarter of a mile in
this snow showers with some wind gusts around 20 mph. A quick
dusting to inch of snowfall is possible especially over the higher
terrain.
Icy roads are possible as the snow melts on the roads
then quickly refreezes.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4297 7249 4296 7252 4295 7253 4294 7253
4292 7252 4291 7253 4290 7253 4288 7255
4286 7256 4282 7299 4311 7304 4321 7248
TIME...MOT...LOC 2230Z 254DEG 22KT 4298 7290
TAWThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 12:27 PM EST | Special Weather Statement | ALY | Fulton, Montgomery | 63 min |
| Jan 22, 1:39 PM EST | Special Weather Statement | ALY | Fulton, Greene, Montgomery, Schoharie | 51 min |
| Jan 22, 2:01 PM EST | Special Weather Statement | ALY | Schoharie | 29 min |
| Jan 22, 2:48 PM EST | Special Weather Statement | ALY | Schoharie | 42 min |
| Jan 22, 3:43 PM EST | Special Weather Statement | ALY | Schoharie | 32 min |
| Jan 22, 3:52 PM EST | Special Weather Statement | ALY | Ulster | 38 min |
| Jan 22, 4:20 PM EST | Special Weather Statement | ALY | Greene | 25 min |
| Jan 22, 4:57 PM EST | Special Weather Statement | ALY | Greene | 33 min |
| Jan 22, 5:44 PM EST | Special Weather Statement | ALY | Columbia | 61 min |
| Jan 22, 6:52 PM EST | Special Weather Statement | ALY | Fulton, Montgomery | 83 min |
| Jan 22, 6:57 PM EST | Special Weather Statement | ALY | Schoharie | 33 min |
| Jan 22, 4:29 PM EST | Special Weather Statement | ALY | Bennington | 31 min |
| Jan 22, 4:06 PM EST | Special Weather Statement | ALY | Berkshire | 24 min |
| Jan 22, 5:28 PM EST | Special Weather Statement | ALY | Berkshire | 32 min |
| Jan 22, 6:38 PM EST | Special Weather Statement | ALY | 37 min |
Nearby
Special Weather Statements in Vermont, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.